Alert archive / Nebraska / High Wind Warnings in 2020

High Wind Warning 1, NWS Hastings, NE

January 17, 202017 counties in Nebraska

NWS Hastings, NE issued this high wind warning at Jan 17, 2020, 2:30 PM CST for 17 counties in Nebraska. It took effect at Jan 17, 2020, 9:00 PM CST. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2020, 2:30 PM CST (20:30 UTC)
In effect from
Jan 17, 2020, 9:00 PM CST
Expired
Jan 18, 2020, 5:24 AM CST
In force
8 hr
Issued by
NWS Hastings, NE

Counties Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 72 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 12:12 AM CSTNON-TSTM WND GST 52Ord Airport, NE
Jan 18, 12:26 AM CSTNON-TSTM WND GST 51Grand Island Airport, NE
Jan 18, 12:31 AM CSTNON-TSTM WND GST 55Hastings Airport, NE
Jan 18, 1:13 AM CSTNON-TSTM WND GST 56Waco, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS73 KGID 172030
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
230 PM CST Fri Jan 17 2020

NEZ039>041-046>049-060>064-072>074-180430-
/O.NEW.KGID.HW.W.0001.200118T0300Z-200118T1200Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, 
Lexington, Cozad, Willow Island, Gothenburg, Kearney, 
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, 
and Minden
230 PM CST Fri Jan 17 2020

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts of 50 to 60 mph 
  expected.

* WHERE...Portions of central, east central and south central 
  Nebraska.

* WHEN...From 9 PM this evening to 6 AM CST Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Heinlein
3 follow-up statements
842 
WWUS73 KGID 180207
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
807 PM CST Fri Jan 17 2020

NEZ039>041-046>049-060>064-072>074-181200-
/O.CON.KGID.HW.W.0001.200118T0300Z-200118T1200Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, 
Lexington, Cozad, Willow Island, Gothenburg, Kearney, 
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, 
and Minden
807 PM CST Fri Jan 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts of 50 to 60 mph 
  expected.

* WHERE...Portions of central, east central and south central 
  Nebraska.

* WHEN...From 9 PM this evening to 6 AM CST Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside around trees and branches. If 
possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

Kelley
011 
WWUS73 KGID 180320
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
920 PM CST Fri Jan 17 2020

...HIGH WIND WARNING EXPANDED TO INCLUDE ADAMS AND CLAY
COUNTIES...

NEZ075-076-181200-
/O.EXA.KGID.HW.W.0001.000000T0000Z-200118T1200Z/
Adams-Clay-
Including the cities of Hastings, Sutton, Harvard, Clay Center, 
Edgar, and Fairfield
920 PM CST Fri Jan 17 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CST SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts of 50 to 60 mph 
  expected.

* WHERE...Adams and Clay Counties.

* WHEN...From 9 PM this evening to 6 AM CST Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Isolated power outages are possible. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside around trees and branches. If 
possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

NEZ039>041-046>049-060>064-072>074-181200-
/O.CON.KGID.HW.W.0001.000000T0000Z-200118T1200Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, 
Lexington, Cozad, Willow Island, Gothenburg, Kearney, 
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, 
and Minden
920 PM CST Fri Jan 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts of 50 to 60 mph 
  expected.

* WHERE...Portions of central, east central and south central 
  Nebraska.

* WHEN...From 9 PM this evening to 6 AM CST Saturday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Isolated power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside around trees and branches. If 
possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

Kelley
806 
WWUS73 KGID 181124
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
524 AM CST Sat Jan 18 2020

NEZ039>041-046>049-060>064-072>076-181230-
/O.CAN.KGID.HW.W.0001.000000T0000Z-200118T1200Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, 
Lexington, Cozad, Willow Island, Gothenburg, Kearney, 
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, 
Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, 
and Fairfield
524 AM CST Sat Jan 18 2020

...HIGH WIND WARNING IS CANCELLED...

The High Wind Warning has been cancelled as northwest wind gusts
have gradually subsided during the pre-dawn hours. Wind gusts of
30 to 40 mph remain possible this morning.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Jan 17, 11:55 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 17, 11:55 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1155 AM CST Fri Jan 17 2020

.UPDATE...
Issued at 857 AM CST Fri Jan 17 2020

Update to the forecast for quicker drying in mid-levels that will
transition us to primarily freezing drizzle this morning for much
of the area. Some precip is coming down a little heavier this
morning as freezing rain, but this should become lighter precip
within the next couple of hours. Still, this will provide
continued hazardous driving conditions with a light glaze topping
the already snow-packed roads. A warm front will probably warm us
up to the 32 to 34 degree range by late afternoon as a warm front
moves through, so we will eventually transition to light drizzle
if we have much precip at all. Still expecting some light precip
tonight with the cold front passage, and once again, we could see
a wintry mix before changing to light snow tonight. Amounts will
be light, but enough to keep driving conditions hazardous.

&&

.SHORT TERM...(Today and tonight)
Issued at 302 AM CST Fri Jan 17 2020

Attention is on the ongoing wintry precip event today...followed by
strong winds tonight.

Patternwise, the central CONUS is in southwest flow aloft ahead of a
progressive, elongated upper trough extending from British Columbia
to the southern Rockies. Strong dynamics are in place with this
approaching system with a 110kt H3 southern jet nosing northeast
across the plains today, with a 100kt jet on the back side of the
trough to the west, driving the system eastward. In presence of
strong isentropic lift (300k surface) ahead of the approaching
western trough, precip developed and expanded north across Kansas
and into Nebraska overnight.

Precip type is a messy wintry mix. Current surface temperatures
across our region are cold...all below freezing ranging 15-25F
north/south across our forecast area. Model forecast soundings in KS
show a warm nose (above freezing temps aloft) around H85...and
with that melting layer in place/surface temps below freezing we
are seeing some freezing rain/sleet and occasionally snow. Farther
north into Neb, temps aloft are colder but with saturation
initially lacking in the dendritic layer, the onset of precip has
been more of a freezing rain/sleet mix prior to a changeover to
snow.

In the isentropic lift, wintry precip is expected (and on track) to
continue to expand north and east from KS across central/eastern Neb
by daybreak, with the brunt of the precip with this system expected
to fall during the pre-dawn and morning hours today. The isentropic
lift continues across our central/eastern area through mid morning
then gradually shifts east of our area (into eastern Neb/KS) around
mid day.

Even after the round of isentropic precip departs, we'll have
continued chances for precip during the aftn and into tonight in
lift/dynamics as the upper trough crosses our region. Moisture
with this later round of precip is not as great for the
aftn/tonight time frames and subsequently additional precip
totals will not be as high, but precip type remains tricky with
temperatures either side of freezing at the surface (in the aftn) and
we lose dendritic moisture/saturation aloft...causing a
drizzle/freezing drizzle precip type.

Then tonight, frontogenetic forcing along a cold fropa will bring us
one more chance for some snowfall. The fropa will be a noticeable
one, marked by an abrupt wind shift to the NW with wind gusts of
45-55 mph expected for areas along/north of I-80 with gusts 35-45
mph expected farther south. Temps tonight will drop below freezing
and any wet outdoor surfaces will re-freeze.

Headlines...no big changes have been made to the current winter
weather advisory headline other than to bump up the start time for
our northern zones.

Precip amounts...Model QPF has increased for the event and have some
slightly higher snowfall totals...with amounts ranging from around
one-half inch in our western zones to 2-4 inches in our eastern
zones. Ice accumulations of a light glaze to several hundredths of
an inch remain possible.

.LONG TERM...(Saturday through Thursday)
Issued at 302 AM CST Fri Jan 17 2020

Saturday remains cold/windy in the post frontal cold airmass. Aftn
temps are forecast near or above freezing, but it'll feel much
colder as strong winds create wind chills primarily in the
teens/20s. Look for wind speeds to subside heading into Saturday
evening, then an upper trough deepening in the Upper Midwest
region backs in some cooler air for Sunday.

Monday is shaping up to be the transition day between cooler air to
the east and warmer air to the west. Height rises/upper ridging will
bring a warming trend into the middle of the workweek with a
continuation of dry conditions. A shortwave upper ridge breaks
down around the middle of the workweek with chances for precip
returning to the forecast late Wednesday/Thursday. The GFS
advertises a stronger system than the ECMWF so this will be something
to keep an eye on for next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1147 AM CST Fri Jan 17 2020

Difficult forecast. Freezing drizzle has been consistent today as
temperatures warm to near or just above freezing by late afternoon
and early evening. Visibility is a tough call and has been
fluctuating between IFR and MVFR in the immediate region, and we
could get more of the same into the evening. Gusty winds will
diminish briefly toward 00Z to 04Z or so, then a cold front will
blast through and very strong wind gusts from the northwest will
take hold. Wind aloft will be so strong, that even with breezy
conditions at the surface, low level wind shear will likely be an
issue.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Saturday for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...Winter Weather Advisory until noon CST today for KSZ005>007-
     017>019.

&&

UPDATE...Heinlein
SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Heinlein
Hazardous weather outlook, Jan 17, 3:33 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
333 AM CST Fri Jan 17 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
333 AM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Winter Weather Advisory remains in effect until noon today for
north central Kansas and continues through tonight for south
central Nebraska. Please see the Winter Weather Advisory messages
for further information.

Also tonight, intense northwest wind gusts of 45 to 55 mph are
expected behind a cold front. The highest wind gusts are forecast
for locations mainly north of Interstate 80.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of measured snow, sleet or ice accumulation would be
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jan 17, 11:49 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1149 AM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     SNOW             3 SSW HANSEN            40.65N 98.38W
01/17/2020  M1.2 INCH        ADAMS              NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION HSTN1 HASTINGS 4 N.

0630 AM     SNOW             HEBRON                  40.17N 97.58W
01/17/2020  M1.3 INCH        THAYER             NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION HBRN1 HEBRON.

0630 AM     SNOW             GREELEY                 41.55N 98.53W
01/17/2020  M2.2 INCH        GREELEY            NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION GREN1 GREELEY.

0700 AM     SNOW             BRADSHAW                40.88N 97.75W
01/17/2020  M1.9 INCH        YORK               NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRDN1 BRADSHAW.

0700 AM     SNOW             LOUP CITY               41.28N 98.97W
01/17/2020  M1.0 INCH        SHERMAN            NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION LUPN1 LOUP CITY.

0700 AM     SNOW             OSCEOLA                 41.18N 97.55W
01/17/2020  M3.2 INCH        POLK               NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION OSCN1 OSCEOLA.

0700 AM     SNOW             3 NE SHELBY             41.22N 97.39W
01/17/2020  M2.9 INCH        POLK               NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION SHLN1 3 NE SHELBY.

0700 AM     SNOW             2 W PALMER              41.22N 98.25W
01/17/2020  M2.0 INCH        MERRICK            NE   COCORAHS

            COCORAHS STATION NE-MK-1 PALMER 1.6 W.

0700 AM     SNOW             1 N CLAY CENTER         40.53N 98.05W
01/17/2020  M1.0 INCH        CLAY               NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION CCRN1 CLAY CENTER.

0710 AM     SNOW             3 N YORK                40.92N 97.60W
01/17/2020  M3.0 INCH        YORK               NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION YORN1 YORK 3 N.

0730 AM     SNOW             2 S HASTINGS            40.56N 98.38W
01/17/2020  M1.2 INCH        ADAMS              NE   COCORAHS

            COCORAHS STATION NE-AD-7 1 SSE HASTINGS.

0800 AM     SNOW             2 SE HOLDREGE           40.42N 99.35W
01/17/2020  M1.0 INCH        PHELPS             NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION HLDN1 HOLDREGE 3 SW.

0800 AM     SNOW             3 SW GRAND ISLAND       40.90N 98.40W
01/17/2020  M2.0 INCH        HALL               NE   COCORAHS

            COCORAHS STATION NE-HL-6 GRAND ISLAND 2.7
            SW.

0800 AM     SNOW             8 SSW ELWOOD            40.48N 99.90W
01/17/2020  M1.0 INCH        GOSPER             NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION ELWN1 8 S ELWOOD.

0800 AM     SNOW             6 ESE CLAY CENTER       40.50N 97.94W
01/17/2020  M1.7 INCH        CLAY               NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLYN1 CLAY CENTER 6
            ESE.

0830 AM     SNOW             MINDEN                  40.50N 98.95W
01/17/2020  M1.0 INCH        KEARNEY            NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION MINN1 MINDEN.

0830 AM     SNOW             1 SSE SAINT PAUL        41.20N 98.45W
01/17/2020  M1.5 INCH        HOWARD             NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION STPN1 SAINT PAUL.

0900 AM     SNOW             1 WNW MILLER            40.93N 99.42W
01/17/2020  M1.1 INCH        BUFFALO            NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION MMLN1 MILLER.

&&

THIES

Nearby

High Wind Warnings in Nebraska, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.